Foggy's "Invisible Illness" Support

Non-Diabetic Peripheral Neuropathy

Non-Diabetic Peripheral Neuropathy

Hello. I am a 71 year old male who had sucessful open heart surgery in May, 2017. The robotic method worked great, but was anesthetized a total of 17 hours. Two hours pre-surgery, 5-1/2 hours surgery and woke up the next morning with paralyzed left leg and unable to stand. I regained limited use of my legs over the next few weeks and was told by the hospital that I am the only one who ever experienced this. Was sent home not knowing and found the sypmtoms online, peripheral neuropathy. Numbness, tingling, weakness and expanding to other areas. Has anyone else experienced such symptoms? What did you do? Has anyone used a tens unit? MRI scheduled Tuesday to compare with the one done at the hospital. The neurologist said he could see the problem, but has to do a new MRI to determine wht to do. Hopefully, someone has recovered from this. Thank you for taking the time to read this.

9 Replies
oldestnewest

Hello, thanks for sharing that with me. I don't know whether this will help you but here goes. In 2014 my toes started to burn, not on the outside but inside as the toes to touch were at normal temperature. Went to see my Gp many times who appeared to be as baffled as me. Decided to visit a Podiatrist privately who upon hearing of my symptoms informed me almost immediately that I is was suffering from peripheral neuropathy. She explained that it was a neurological brain problem whereby the brain, for whatever reason was not sending the correct signals to the longest nerves in my body: starting from my big toe, spreading to all of the feet and then going upwards to my knees. The next longest nerves are from the fingers up through the arm. She explained it was like shooting stars instead of steady signal. Eventually nerves will die that's when the paralysis sets in - the nerves to not come back once this happens. I now have neuropathy up to my knees and already hands have started to burn like my feet, I am now no longer able to feel underneath my feet. Much worse at night. The pain in legs and feet is sometimes unbearable which I have been prescribed a drug called gabapentin, originally discovered for epilepsy. They help somewhat during the day but not at night. Known causes for peripheral neuropathy are diabetes, cancer drugs and perhaps like you a nerve that may have been damaged due to a it being damaged during surgery! The only sure way to find out what has caused this awful damage is to get tested by a neurologist who have particular electrodes which are attached to you. So at last I have an appointment on 3rd November after waiting since 2014. I think my neuropathy has been caused by chronic arthritis in my lumbar back which I have had for many years and which along the way has pinched or damaged nerves in my spine. I am 75 and still have hope - just. Although I gather at the moment there is no cure for this condition there is still hope that medical science may find a way. I do hope this may give you some help and understanding and I wish you all the luck in the world for the future.

Meyrick

,

1 like
Reply

Thank you all for taking the time to respond to my concern. My peripheral neuropathy is mild compared to others on this site. I am thankful there is hope and appreciate the sharing by several folks on this site. Thank you for all the comments.

Reply

I have peripheral neuropathy caused by chemo. I take GABAPENTON which helps during the day but the pain at night is still bad. Goods luck.

Reply

Did the anesthetic contain Nitrous Oxide ? This is known to deplete B12 levels in the body. A B12 result below 500 can result in neurological conditions as I know to my cost ! B12 Deficiency is more than a vitamin deficiency ....

b12deficiency.info/signs-an...

Scroll down in the above link to view the signs and symptoms.

Sadly Docs are rarely up to speed and diagnosing is difficult as you are declared normal if the result is in range - it is where you are in the range that brings wellness.

Happy to provide more information if required :-)

1 like
Reply

Thank you for your info. I will check it out and see if there may be some help for me in the B 12.

1 like
Reply

Reading the link I posted for you should provide you with all the info. Click onto Films on the menu in the link to see the seriousness of B12 deficiency ...

Drug comoanies cannot patent a vitamin - hence no training at Medical School.

Hope you soon feel stronger.

1 like
Reply

TY

1 like
Reply

I was interested to read the peripheral neuropathy developed after your operation. I have had this pain, numbness and the feeling walking with stones in my shoes in both legs and it has now affected my legs. The doctor thought it was caused by being borderline diabetes but I felt it was caused by two major operations ending up with a severe infection. I too have looked on line and all the symptoms add up. I find it very difficult to walk and use a rolater out of doors and a sturdy tea trolley indoors which will carry food etc. To make things worse, I have arthritis in my knees having had one knee replacement but both knees hurt almost in the same way so I am not going ahead with the other knee replacement. My doctor has prescribed Pregabalin for the pain which subdues the nerve damage somewhat but they have made me put on hefty amounts of weight which does not help with the knees! I now have nerve damage in my hands which does not help. I take 4 Tramadol a day but still have pain. All the medication I have had causes Dry Mouth syndrome which is quite bad so all in all feeling fed up!

Barbara.

Reply

So sorry to hear you are having such difficulites. I am not experiencing anything even close to what you are going through. The only thing with me is the numbness and the weakness in my legs. I have had 12 MRI's and an EMG test (needles placed in muscles with electrical current testing the nerves). The doctor said there is no abnormal result in any of the tests, which is a good thing. Only thing, the doc has no clue as to what is wrong with me. Guess it is something I will just live with and it appears what little shared with you won't be of much help. I wish you well with your situation.

Reply

You may also like...